Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Hi Dee, I have a Drug Information Brochure that was given to me before I went on Prednisone. I will quote some of the info that may be of help to you and others.

      “While you are taking this medicine, you may gain some weight. This may be due to an increased appetite, or to increased water and salt in your system. Your doctor may suggest to lower the number of calories and/or decrease the amount of sodium you eat.”

      “Side Effects – Most people experience few or no side effects from this medication when taken in relatively low dosages for a short time. There is extensive clinical experience with this drug and potential side effects are well known. It is important that if you experience any symptoms, that you report them promptly to your doctor. The most common side effects include mood changes, insomnia, stomach upset and weight gain. Less common side effects include elevation in blood pressure, increase in blood sugar, chemical imbalances in the blood, increased susceptibility to infections, weakening of the bones, muscle weakness, stomach ulcers, menstrual irregularities, glaucoma, cataracts, poor wound healing, loss of blood supply to the hip bone and changes in the skin.

      It is important to emphasize that if you stop this medication abruptly you should be under a doctor’s care as you might become very ill.”

      Anonymous
        Post count: 93172

        I took prednisone for over a year and a half (after they told me 3 mos was the maximum) and had terrible side effects. My whole body shape changed and after being off the drug for over a year my shape is still not back to what it was. My doctor laughs about “bulking up” but it’s not funny. It induced glacoma, cataracts, back spasms, horrific weight gain and puffiness and didn’t work, even at 80 mg a day. I will NEVER take it again.

        Anonymous
          Post count: 93172

          Good afternoon warriors,
          Does anyone have any suggestions on how to combat the uncomfortable
          puffy bloating side effects of prednisone and weight gain? In addition,
          did the prednisone affect your ability to walk by back pain? I asked
          about a diuretic
          today at my endo’s office and because of my clotting factors they are out of
          the question. I drink about 3 liters of water a day, exercise, eat
          sensibly work 10-12 hrs a day and still i feel like I am up against
          a brick wall. I know the good risks (stabilize eyesight) outway the
          bad but in the interim this is annoying. Also how long after taking
          the drug did you have things return to normal? I understand it is hard to
          get off this drug. Any feedback, suggestions or shared experiences
          would be helpful. Thanks. dee

          Anonymous
            Post count: 93172

            Hi Dee!

            You didn’t say what dosage of prednisone you were on but for the eye disease we are usually on very large doses of the stuff and very prone to having some of the side affects. I started on 120 mg a day and was up and down for a year and half.

            I had tremendous bloating (felt like it anyway) with a 6″ waistline gain and added about 25 pounds myself. After having been off of it for about 3 years I still haven’t quite gotten back down to my normal size but am pretty close. I was told by my Endo at the time that the gain was not just water but actually fat, and that prednisone does something to the body’s ability to handle fat.

            The longer I was on the drug, the more sensitive I seemed to be to it. The last course I had when they took me back up to 60 mg a day just drove me nuts, but it really did the job on my eyes. Being wired and not able to sleep was the worst part of it for me I think.

            E-mail me if I can answer questions about how it affected me. It really is some nasty stuff but it can be a question of putting up with it or losing eyesight completely as it was with me.

            By the way, most aches and pains (like back, knees etc) are usually better while on the drug.

            Bruce

            Anonymous
              Post count: 93172

              Dee,

              I had this huge post that I was going to send on prednisone. Then I read it back to myself and hit the clear form.

              I had every terrible side effect! I guess I just am not a drug kind of person. The prednisone did keep my eyes in my head though.

              When I told my doctors about the side effects, they just laughed. I was not offered any help or sympathy on how to deal with the side effects.
              Just because the side effects were funny, I think they could have restrained themselves from laughing. My side effects were a sick kind of funny.

              I will never take prednisone again. For me the medicine was worse than the disease. I stayed on it because I thought I did not have a choice because my eyes were messing up. I wanted to get well.

              My gut feeling is that they know about as much about prednisone as they do Eye Thyroid Disease. Well, anyway that is just my current opinion. I sure hope it changes after I start to see different doctors.

              There is a post from Claudia 1/10/97 on this subject that talks about how to get off prednisone. I went BB hunting on this subject after my doctor did not believe me on how bad I felt when I was done taking it.

              Can’t wait until I have good news to post… Michele

              Anonymous
                Post count: 93172

                I’m with all those who reported that they cannot take prednisone — terrible reaction! Remember when we discussed people who had awful reactions to epinephrine in the dentist’s office? Prednisone is a cortisone-like drug like epinephrine, so it is likely that anyone who cannot tolerate one will have problems with the other. I won’t bore you with all the details, but in the Drug References which aren’t watered down for consumers, the list of possible mild and serious side effects from this drug are frightening. Anyone who laughs at your report of side effects is simply an uninformed fool.

                Briefly, some of the serious possiblilties are:
                Mental and emotional disturbances of serious magnitude
                Reactivation of latent tuberculosis
                Development of peptic ulcer
                Increased blood pressure
                Development of inflammation of the pancreas
                Thrombophlebitis
                Pulmonary embolism
                Etc., etc.

                Be cautious.

              Viewing 6 posts - 1 through 6 (of 6 total)
              • You must be logged in to reply to this topic.